That burning sensation in your chest and throat, often accompanied by a bitter taste in your mouth, is a common ailment known as heartburn. According to the American College of Gastroenterology, some 60 million Americans experience heartburn at least once a month, and about 15 million people have daily flareups. In this video, San Diego Health host Susan Taylor talks with Richard Onishi, MD, a family medicine physician with Scripps Clinic in Carmel Valley, about what causes heartburn and how to control it.
Despite its name, heartburn has nothing to do with the heart. Heartburn is a form of indigestion, which is a broad term that includes upper abdominal pain often associated with food or other causes. Heartburn happens when acid in the stomach backs up, or refluxes, into the upper abdominal area and, sometimes, the esophagus and the back of the throat.
“Your stomach is an acidic environment, and it’s protected by a layer of mucous,” says Dr. Onishi. “Unfortunately, the esophagus doesn’t have that same protection, so if the acid refluxes up into the esophagus it causes a burning pain.”
Along with burning in the chest and throat, heartburn symptoms may include regurgitation of stomach contents into the mouth, increased salivation, difficulty swallowing and a feeling of having something stuck in the throat. Some people may have a chronic cough.
Heartburn itself is a symptom of a condition known as gastroesophageal reflux disease, or GERD. You may have GERD if you have mild heartburn symptoms at least twice a week, or severe symptoms weekly. Chronic GERD may lead to complications, such as ulcers and two types of cancer: adenocarcinoma of the esophagus and lymphoma.
A variety of factors can trigger GERD. The most common include:
- Dietary triggers, such as spicy, fatty, or fried foods, as well as acidic foods, such as citrus fruits and tomatoes. Carbonated beverages and caffeine also can set off GERD.
- Alcohol relaxes the lower esophageal sphincter, which allows more acid into the esophagus.
- Cigarettes smoking can worsen GERD.
- Factors that distend the stomach, such as a large meal, obesity or pregnancy can be triggers, as can lying down after a large meal, because it is easier for stomach acids to back up. For that reason, reflux is more common at night.
- Some medications, such as aspirin, non-steroidal anti-inflammatories, ibuprofen and osteoporosis treatments may contribute to GERD in some people.
“If you know what triggers your symptoms, the first step in treating heartburn is eliminating them,” says Dr. Onishi. “Eating several smaller meals instead of three large ones can help with stomach distention. For overweight people, weight loss has proven to be helpful. Also, try to avoid eating for three hours before bed.”
In addition, elevating the head of your bedframe about six to eight inches with blocks or wedges can help ward off reflux.
If lifestyle changes aren’t enough to relieve heartburn, medication may be the next step. Antacids, which help neutralize stomach acids, are the first line of defense.
Medications called H2 blockers, such as famotidine and ranitidine, bind to acid-producing cells in the stomach to reduce acid production. These used to require a prescription, but are now available over the counter.
Proton pump inhibitors (PPI), the strongest acid-reducing medications, are available over the counter and in prescription strength. However, these can have side effects, especially with long-term use.
“PPIs can increase the risk of osteoporosis,” says Dr. Onishi. “They can also lower magnesium levels, which is equally if not more important, because magnesium is involved with muscle contraction and heart rhythms.”
In some cases, heartburn symptoms may indicate more serious health problems, such as gastrointestinal cancer. Call your doctor if:
- You are over age 60 and have heartburn symptoms for the first time
- Swallowing is difficult or painful
- You vomit something that looks like coffee grounds, but may be partially digested blood
- You have black tarry stools
Having any of these symptoms does not mean you have cancer. Pepto-Bismol, for example, can turn stools black. However, discuss them with your doctor to determine the cause and whether you need treatment.